Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 16, NWS Sioux Falls, SD

April 19, 2022Dixon County, Nebraska; 14 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Apr 19, 2022, 3:10 AM CDT for Dixon County, Nebraska; 14 counties in South Dakota. It took effect at Apr 19, 2022, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 3:10 AM CDT (08:10 UTC)
In effect from
Apr 19, 2022, 7:00 AM CDT
Expired
Apr 19, 2022, 7:00 PM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD

Counties Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS73 KFSD 190810
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
310 AM CDT Tue Apr 19 2022

SDZ050-052-057-058-063-064-191615-
/O.NEW.KFSD.WI.Y.0016.220419T1200Z-220419T2300Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
310 AM CDT Tue Apr 19 2022

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Gregory, Jerauld, Brule, Aurora, Charles Mix and 
  Douglas Counties. This includes the Tribal Lands of the 
  Yankton Sioux Tribal Nation.

* WHEN...From 7 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Relative humidity values of 20 to 30
  percent combined with the strong winds will lead to very high to
  extreme fire danger conditions. Outdoor burning is not
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NEZ013-SDZ038-053-059-060-065-068>070-191615-
/O.NEW.KFSD.WI.Y.0016.220419T1500Z-220420T0000Z/
Dixon-Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton-
Clay-
310 AM CDT Tue Apr 19 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In South Dakota, Beadle, Sanborn, Davison, Hanson, 
  Hutchinson, Bon Homme, Yankton and Clay Counties. In Nebraska, 
  Dixon County.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Relative humidity values of 20 to 30
  percent combined with the strong winds will lead to very high to
  extreme fire danger conditions. Outdoor burning is not
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
3 follow-up statements
612 
WWUS73 KFSD 191544
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1044 AM CDT Tue Apr 19 2022

SDZ050-052-057-058-063-064-192300-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-220419T2300Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
1044 AM CDT Tue Apr 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Brule, Jerauld, Gregory, Douglas, Charles Mix and 
  Aurora Counties. This includes the Tribal Lands of the Yankton 
  Sioux Tribal Nation.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will also lead to increased
  fire danger risks in the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NEZ013-SDZ038-053-059-060-065-068>070-200000-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-220420T0000Z/
Dixon-Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton-
Clay-
1044 AM CDT Tue Apr 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In South Dakota, Clay, Sanborn, Bon Homme, Hutchinson, 
  Davison, Yankton, Hanson and Beadle Counties. In Nebraska, 
  Dixon County.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will also lead to increased
  fire danger risks in the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
426 
WWUS73 KFSD 192301
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
601 PM CDT Tue Apr 19 2022

SDZ050-052-057-058-063-064-200015-
/O.EXP.KFSD.WI.Y.0016.000000T0000Z-220419T2300Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
601 PM CDT Tue Apr 19 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Southeasterly winds in this area have weakened below criteria, and
thus the Wind Advisory will expire at 6 PM. Winds remain breezy
overnight, with gusts to 40 mph possible.

$$

NEZ013-SDZ038-053-059-060-065-068>070-200015-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-220420T0000Z/
Dixon-Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton-
Clay-
601 PM CDT Tue Apr 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...In South Dakota, Clay, Sanborn, Bon Homme, Hutchinson, 
  Davison, Yankton, Hanson and Beadle Counties. In Nebraska, 
  Dixon County.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will also lead to increased
  fire danger risks in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
944 
WWUS73 KFSD 192357
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
657 PM CDT Tue Apr 19 2022

NEZ013-SDZ038-053-059-060-065-068>070-200100-
/O.EXP.KFSD.WI.Y.0016.000000T0000Z-220420T0000Z/
Dixon-Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton-
Clay-
657 PM CDT Tue Apr 19 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Southeasterly winds have weakened below criteria, and thus the 
Wind Advisory will expire at 7 PM. Winds remain breezy overnight,
with gusts to 40 mph possible.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 18, 10:42 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 18, 10:42 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1042 PM CDT Mon Apr 18 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 243 PM CDT Mon Apr 18 2022

Surface observations continue to show mixy northwest winds gusting
25-40 mph this afternoon, but winds will weaken quickly with sunset.
Tonight, expect light northerly winds to turn east and eventually
settle southeast as sfc high pressure slides by to the east
overnight. This evening, clear skies will prevail with dry northwest
flow. Satellite shows snow cover east of I-29 melting in a hurry
this afternoon, but nocturnal radiational cooling early this evening
will still make for a chilly night. Temperatures will drop into the
20s to 30s pretty quickly tonight, but increasing cirrus and warm
air advection help temperatures moderate slightly heading into
Tuesday morning.

Height rises aloft and the sfc trough preparing to eject from the
High Plains means warm air advection will make for a slightly warmer
day Tuesday. Bumped up highs slightly for Tuesday. Expect the
warmest air west of the James River Valley, where temperatures will
peak in the upper 50s to mid 60s, vs cooler with highs in the 40s to
near 50 degrees along and east of the I-29 corridor. Model soundings
support increasing mid level clouds Tuesday morning, spreading
eastward through the region with the mid level front and a weakly
unstable layer. Though the GFS and some hi-res guidance support a
period of light rain, suspect the dry sub cloud layer will prevent
much if anything from reaching the sfc so maintained sprinkles for a
period Tuesday. More impactful to outdoor activities will once again
be breezy southerly winds gusting 30-40 mph. Will need to monitor
areas near and west of a Huron to Mitchell to Sioux City line with
high to very high fire danger Tuesday where the strongest winds and
warm air advection will bring highs near or above 60 degrees. For
more details, read the Fire Weather discussion section below.

.LONG TERM...(Tuesday Night through Monday)
Issued at 243 PM CDT Mon Apr 18 2022

Late Tuesday night, the mid level wave upstream ejects from the
Northern Rockies and tracks the associated sfc trough eastward into
the Dakotas and Central Plains. 12z guidance is trending further
south with the mid level wave, spreading in higher rain chances and
further west than previously. Thus GEFS and Euro ensemble guidance
have pushed a 50+ percent chance of over 0.10 inches of rain across
nearly all of the forecast area (driest in central SD). Could see a
few rumbles of thunder Wednesday morning and maybe as much as a
quarter to half inch of rain for areas east of I-29, but the
positively tilted upper trough tracks well to our north along the
international border and keeps most instability (and thus potential
for locally higher 0.50"+ rainfall amounts) well to our south. Rain
should be exiting eastward of I-29 Wednesday afternoon.

Strong ridging brings above normal temperatures and dry conditions
for Thursday, allowing for a strong upper trough to create more
amplified flow in the West. On Friday, deterministic models are in
good agreement in the upper trough trekking east with a strong CO
low draping a warm front eastward into the Central Plains. In fact,
high temperatures are progged to reach the 60s to perhaps even low
to mid 80s Friday. Height falls aloft, moderate instability, and
strong 0-6km deep layer shear combined with potential warm frontal
proximity may provide ingredients for thunderstorms across the
region as highlighted in the SPC Day 5 outlook. Though confidence in
any details is low, Friday and Friday night will be a period to
monitor for severe weather potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1034 PM CDT Mon Apr 18 2022

Light winds tonight increase and turn southeasterly by daybreak
Tuesday. Gusts are expected to be around 30 to 40 knots during the
afternoon and evening, with the strongest gusts west of I-29. VFR
conditions prevail through the period, although mid and upper
clouds increase overnight into early Tuesday morning. Some
flurries (morning) and sprinkles are possible after sunrise into
the early afternoon, with the better chances east of I-29 early
Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Mon Apr 18 2022

As of mid afternoon, gusty northwest winds are exceeding
expectations, peaking 35-45 mph east of the James River Valley.
Additionally RH values have dipped to 20 to 35 percent across the
region, aside from areas that received snowfall yesterday. Thus
critical or near critical conditions are occurring across much of
southeast SD, far northeast NE, and near the Sioux City metro area.
Fire danger should improve around sunset as winds quickly weaken and
temperatures start to fall, increasing humidity levels.

Elevated fire danger continues Tuesday for portions of the region.
Winds will be southeasterly with gusts of 25-40 mph. However mid
level cloudiness should keep minimum RH values above 30 percent east
of the James River Valley. Main area of concern continues to be
along and west of the James River Valley where more sunshine will
bring high temperatures near to above 60 degrees and RH values into
the 20s Tuesday afternoon. At this point, humidity values do not
look to dip low enough to cause critical conditions to occur so will
forego any headlines and continue to monitor.

Although gusty winds and minimum RH values below 30 percent may
occur on Wednesday, there is a greater chance of receiving over 0.10
inches of rain Wednesday, so am not expecting fire danger to be as
great of a concern with higher potential for wet fuels.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...SG
FIRE WEATHER...BP
Hazardous weather outlook, Apr 18, 8:19 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
819 PM CDT Mon Apr 18 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-200130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-
Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-Union-
819 PM CDT Mon Apr 18 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southeasterly gusts between 30 to 40 mph, coupled with dry
antecedent conditions will result in high to very high danger across
the region on Tuesday.

Thunderstorm chances return to the region Friday and Friday night.
Some stronger storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-052-057-058-063-064-200130-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
819 PM CDT Mon Apr 18 2022

This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southeasterly gusts between 35 to 50 mph, coupled with dry
antecedent conditions, and relative humidity values near 30 percent
will result in very high danger across the region on Tuesday.

Thunderstorm chances return to the region Friday and Friday night.
Some stronger storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:15 AM CDTRed Flag WarningFSDAurora, Bon Homme, Davison, Douglas, Hanson, Hutchinson and 3 more16 hr

Nearby

Wind Advisories in South Dakota, 2022Wind Advisories in Nebraska, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.